Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Des Moines, IA

May 13, 2001Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 1:15 PM CDT for Warren County, Iowa. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 13, 2001, 1:15 PM CDT (18:15 UTC)
Expired
May 13, 2001, 1:55 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:20 PM CDTHail 1.5Norwalk, IA
May 13, 1:24 PM CDTHail 0.88Indianola, IA
May 13, 1:30 PM CDTHail 1Indianola, IA
May 13, 2:01 PM CDTHail 0.88Hartford, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 131816
SVRDSM

IAC181-131855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 155 PM CDT

* AT 111 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORWALK...OR ABOUT 8 MILES SOUTHWEST OF
  DES MOINES...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDIANOLA AROUND 130 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED 
AREA...AS WELL AS INTENSE RAINFALL.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4150 9334 4150 9379 4116 9377 4117 9333

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:07 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 13, 3:07 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT SUN MAY 13 2001

MAIN FCST PROBLEM WL AGN BE CONVECTIVE TRENDS FOR NEXT SVRL DAYS.
MDLS IN DECENT AGREEMENT BUT DO DVRG SOMEWHAT BY MON NGT...SPCLLY
WITH LOW LVL FEATURES.  CURRENT ZNS SEEM TO HAVE GOOD HANDLE ON
THESE TRENDS AND ONLY MINOR CHGS XPCD.

STLT AND RADAR DATA INDC TWO DISTINCT PCPN AREAS ATTM.  ONE ALG AND
E OF KAXA-KDSM-KCNC LN...AND ANOTHER INVOF MO RVR.  ETA 305K ISENT
SFC SHOWS THIS WELL.  TRAJECTORIES FM ERN PCPN ARE MORE ELEVATED AND
ORIGINATE FM DAKOTAS AND MINNESOTA...SO PCPN WILL LIKELY RMN WEAK.
WRN BAND MORE DIURNALLY DRIVEN FM LOW LVL JET ENHANCEMENT AND MAY BE
MORE SGFNT.  THESE TRAJECTORIES TRACK FM DEEPER MSTR 00Z UPR AIR
ANLYS INDCS OVR HIGH PLAINS AOB H85 FM KLBF-KDDC-KAMA.  MSTR CNVG
AND ADVCTN MAXES ALG 305K SFC STAY IN THIS LOCATION THRU 12Z SO WL
HAVE TO BE WATCHED.  KOMA LAPS SOUNDING INDCS PLENTY OF POSITIVE
AREA ABV 750MB IF MSTR INCRS ADEQUATELY TO DMSH CIN.  NET ISENT
OMEGA DMSHS TWRD 18Z SO XPC THIS WDLY SCT CONVECTION TO LINGER INTO
THE MRNG AND END DRNG AFTN.

BY TNGT FOCUS TURNS TO THE N.  RIGHT ENTRANCE RGN OF UPR LVL JET
SHIFTS INTO GTLKS BY 12Z MON AND SHOULD AID UVM THRU UPR MS VLY.
H85/H7 QG FORCING WEAKENS AND LINGERS OVR IA TDA THEN INTENSIFIES
LATE TNGT ALG MS RVR INVOF KLSE...MAINLY DUE TO QG FRONTOGENESIS AND
QN RESPONSE.  XPC MCS TO DVLP OVR MN TNGT AND THEN GRDLLY BUILD SWD
DROPPING INTO NERN IA AFT 06Z PER H85 THETA-E ADVCTN.  SHOWALTER
INDICES DMSH OVNGT SO TNGTS CONVECTION SHOULD BE MORE SGFNT...BUT
MAINLY N OF FA.

WRMR TEMPS WL BE MAIN WX FEATURE MON.  AVN MOS MORE AGRESSIVE WITH
WRM UP AND MAY BE TOO HIGH LOOKING AT MDL TEMPS EVEN WITH DECENT
MIXING.  WL TAKE THE MIDDLE ROAD AND PLAY COMPROMISE BTWN NGM AND
AVN MOS FOR NOW.  PCPN WISE...BACLIN ZN SHOULD PUSH E WITH LTL LOW
LVL CNVGNC.  AMS APPRS CAPPED PER CAPE/CIN FIELDS.  BNDRY DOES
SLIDE INTO NRN PTNS MON NGT BUT CAP STILL LOOKS TO BE IN PLACE.
STILL WORTH LOW POPS NRN SXNS WHICH IS ALREADY INCLUDED IN ZNS.  BY
12Z TUE...ETA PUSHES LOW AND ASSOCD FNT FARTHER S THAN AVN RESULTING
IN COOLER TEMPS AND DMSHD CONFIDENCE.  CERTAINLY SVRL CHCS FOR MORE
SFC BASED DVLPMT WITH BNDRYS DANCING BACK AND FORTH ACRS FA AND AMS
UNSTABLE.  HWVR CAP WL STILL BE PLAYING A ROLE WITH NERN SXNS MORE
LIKELY LOCATIONS FOR PCPN.  CURRENT FCST HAS TUE DRY BUT FEEL CHCS
GOOD ENOUGH TO MENTION IN N AND ERN ZNS MUCH LIKE IS GOING FOR WED.
NO CHGS TO EXTEND BY TUE.  WL SHADE BACK AVN MOS TEMPS FOR TUE AS
WELL.

.DSM...NONE

SMALL

In the hours before

Local storm report, May 13, 10:24 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT SUN MAY 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 AM    FONDA                     IA   .88 INCH HAIL
05/13/01   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

0635 AM    JOLLEY                    IA   .75 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.

0658 AM    ROCKWELL CITY             IA   .88 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0710 AM    5 N ROCKWELL CITY         IA   .88 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.  NEAR TWIN
                                          LAKES.

0715 AM    ORIENT                    IA   .88 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 AM    GOWRIE                    IA   1 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY MEDIA.
                                          KCCI-TV.

0720 AM    GRISWOLD                  IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0720 AM    2 E ROCKWELL CITY         IA   .88 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.

0720 AM    2 SW LEWIS                IA   .88 INCH HAIL
05/13/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0732 AM    2 E GRISWOLD              IA   .75 INCH HAIL
05/13/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0735 AM    2 SE ROCKWELL CITY        IA   .75 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.

0745 AM    GRISWOLD                  IA   1 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0812 AM    PATON                     IA   .75 INCH HAIL
05/13/01   GREENE                         REPORTED BY STORM
                                          SPOTTER.

0813 AM    WILLIAMSON                IA   .88 INCH HAIL
05/13/01   ADAMS                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0815 AM    GOWRIE                    IA   1 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0815 AM    GOWRIE                    IA   1.75 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0815 AM    GOWRIE                    IA   1.25 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0820 AM    9 NE CORNING              IA   1 INCH HAIL
05/13/01   ADAMS                          REPORTED BY STORM
                                          SPOTTER.

0831 AM    MARNE                     IA   2 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 AM    PATON                     IA   .88 INCH HAIL
05/13/01   GREENE                         REPORTED BY STORM
                                          SPOTTER.

0850 AM    3 N ATLANTIC              IA   .88 INCH HAIL
05/13/01   CASS                           REPORTED BY HAM RADIO
                                          OPERATOR.

0852 AM    ATLANTIC                  IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0901 AM    2 E ATLANTIC              IA   1.75 INCH HAIL
05/13/01   CASS                           HIGHWAYS 6 AND 71.
                                          REPORTED BY MEDIA.
                                          KCCI-TV.

0902 AM    ATLANTIC                  IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY MEDIA.
                                          KCCI-TV

0902 AM    ATLANTIC                  IA   3 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0920 AM    NORWAY CENTER             IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0927 AM    4 SE NEW MARKET           IA   1.75 INCH HAIL
05/13/01   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

0930 AM    1 S GRAVITY               IA   .75 INCH HAIL
05/13/01   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

0950 AM    6 N BRIDGEWATER           IA   1 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMDENT.

0950 AM    FONTANELLE                IA   .88 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 13, 10:55 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT SUN MAY 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    2 S FONTANELLE            IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1003 AM    GREENFIELD                IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1005 AM    2 W GREENFIELD            IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1008 AM    ORIENT                    IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1011 AM    4 NW ORIENT               IA   1 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1019 AM    ORIENT                    IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1020 AM    1 W ORIENT                IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1020 AM    ORIENT                    IA   1 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1027 AM    6 N CRESTON               IA   1 INCH HAIL
05/13/01   UNION                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 13, 6:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass30 min
May 13, 7:10 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningDMXAdair, Union28 min
May 13, 7:19 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster61 min
May 13, 7:48 AM CDTSevere Thunderstorm WarningDMXGreene42 min
May 13, 8:12 AM CDTSevere Thunderstorm WarningDMXAdams, Union43 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningDMXCass45 min
May 13, 8:42 AM CDTSevere Thunderstorm WarningDMXAdair28 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningDMXBoone, Greene49 min
May 13, 9:05 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 9:12 AM CDTSevere Thunderstorm WarningDMXTaylor38 min
May 13, 9:24 AM CDTSevere Thunderstorm WarningDMXAdair31 min
May 13, 9:55 AM CDTSevere Thunderstorm WarningDMXAdair30 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningDMXMadison, Union42 min
May 13, 11:48 AM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 12:00 PM CDTSevere Thunderstorm WarningDMXDecatur50 min
May 13, 12:51 PM CDTFlash Flood WarningDMXWarren3 hr
May 13, 12:53 PM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
May 13, 2:08 PM CDTSevere Thunderstorm WarningDMXMarion32 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska44 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.